Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 54, NWS Midland/Odessa, TX

August 31, 2016Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2016, 9:37 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 9:37 PM CDT (02:37 UTC)
Expired
Sep 1, 2016, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS54 KMAF 010237
FFWMAF
TXC033-415-010530-
/O.NEW.KMAF.FF.W.0054.160901T0237Z-160901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 PM CDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BORDEN COUNTY IN WESTERN TEXAS...
  SOUTHERN SCURRY COUNTY IN WESTERN TEXAS...

* UNTIL 1230 AM CDT

* AT 935 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS SOUTHERN SCURRY COUNTY AND INTO SOUTHEASTERN
  BORDEN COUNTY. ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...
  ESPECIALLY ALONG HIGHWAY 208 FROM SNYDER...SOUTH TO THE
  MITCHELL COUNTY LINE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SNYDER...CHINA GROVE...HERMLEIGH...KNAPP...J B THOMAS RESERVOIR...
  INADALE...DUNN...WINSTON FIELD...IRA...UNION...RANDALLS CORNER...
  MIDWAY AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

 THIS INCLUDES  LOW WATER CROSSINGS LOCATIONS CR 370 CROSSING BLUFF
CREEK...FM 1609 CROSSING CANYON CREEK...CR 4102 CROSSING CLEAR FORK
CREEK TRIB...CO RD 3195 CROSSING COLORADO RIVER...26TH ST CROSSING
DEEP CREEK...CR 485 CROSSING DEEP CREEK TRIB...CR 475 CROSSING DEEP
CREEK TRIB...SH 350 CROSSING DRAW...AND CR 4167 CROSSING LITTLE
SULPHUR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3253 10122 3264 10123 3273 10113 3276 10066
      3253 10066

$$

67
1 follow-up statement
604 
WGUS74 KMAF 010342
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CDT WED AUG 31 2016

TXC033-415-010530-
/O.CON.KMAF.FF.W.0054.000000T0000Z-160901T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BORDEN TX-SCURRY TX-
1042 PM CDT WED AUG 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
SOUTHEASTERN BORDEN AND SOUTHERN SCURRY COUNTIES...

AT 1038 PM CDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN 
ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN...WHICH COULD RESULT IN FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HERMLEIGH...KNAPP...J B THOMAS RESERVOIR...INADALE...DUNN...IRA...
HIGHWAY 208 BETWEEN SNYDER AND THE MITCHELL COUNTY LINE...MIDWAY 
AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3253 10122 3264 10123 3273 10113 3276 10066
      3253 10066

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:43 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 6:43 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT WED AUG 31 2016

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Another tricky aviation forecast, with scattered showers and
thunderstorms ongoing this evening, and remaining possible
through the end of the forecast period. Have included mention of
-SHRA/RA where confidence is highest this evening/tonight, and
will continue to monitor and amend as necessary. MVFR and IFR
conditions are expected to develop after 06Z, and persist through
at least late morning Thursday. While a few places may scatter
out to VFR after 18Z, confidence in this scenario is low.

&&

.PREV DISCUSSION... /issued 211 PM CDT WED AUG 31 2016/

DISCUSSION...
Yet another round of rain and embedded thunderstorms is expected
overnight across west Texas and southeast New Mexico as an upper
level shear axis continues to weaken and move towards southeast
New Mexico. The 12z Wednesday sounding from Midland indicated
copious amounts of moisture remain in the region with a near
record precipitable water value of 1.61 inches. The potential for
the heaviest rainfall will be across southeast New Mexico tonight,
closest to the shear axis. Will issue a Flash Flood Watch tonight
through mid Thursday morning for southeast New Mexico as soils are
already saturated from previous rainfall with more moderate to
potentially locally heavy rainfall expected overnight.

The shear axis will continue to weaken and move southeast into
the Permian Basin of west Texas on Thursday and Thursday night.
More showers and thunderstorms are expected areawide and more
locally heavy rainfall could be possible with precitable water
values remaining near record levels.

Precipitation intensity and areal coverage should be on the
decrease on Friday with the shear axis dissipated. However the
atmosphere will remain very moist and upslope flow and diurnal
heating should break the cap and produce random scattered showers
and thunderstorms across the region. The activity should diminish
significantly after sunset with loss of heating and lack of large
scale forcing.

A regime change is expected to take place this weekend into early
next week as stronger southwesterly flow aloft develops ahead of
a slow moving western U.S. upper trough. A surface lee trough will
form along the west Texas/southeast New Mexico border and become a
persistent feature. This should help to boost temperatures to
more normal values. The best chance of thunderstorms will remain
across western sections closer to the surface trough from the
southeast New Mexico plains south to the Guadalupe and Davis
Mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  82  68  84 /  50  60  40  40
Carlsbad                       65  80  66  86 /  60  60  50  30
Dryden                         72  91  73  92 /  30  40  10  30
Fort Stockton                  67  81  66  85 /  50  60  20  30
Guadalupe Pass                 60  74  60  80 /  70  60  40  30
Hobbs                          64  77  63  79 /  60  60  50  40
Marfa                          62  78  60  80 /  50  60  20  30
Midland Intl Airport           68  83  67  85 /  50  50  40  30
Odessa                         68  82  68  84 /  60  50  40  30
Wink                           68  85  68  88 /  60  60  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through Thursday morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...None.
&&
Hazardous weather outlook, Aug 31, 12:58 PM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 PM CDT WED AUG 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1258 PM CDT WED AUG 31 2016 /1158 AM MDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS THIS AFTERNOON THROUGH TONIGHT OVER
EDDY AND LEA COUNTIES IN NEW MEXICO WILL RESULT IN THE POTENTIAL
FOR FLASH FLOODING. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE.
OTHER LOCATIONS ALONG AND EAST OF THE PECOS RIVER MAY NOT
EXPERIENCE THE SAME COVERAGE OF RAIN...HOWEVER SLOW MOVING STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING OF LOW LYING
AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR LOCALLY HEAVY RAINFALL ON THURSDAY. ISOLATED
FLASH FLOODING WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 31, 7:05 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT WED AUG 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...ALPINE...FORT DAVIS...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
705 PM CDT WED AUG 31 2016 /605 PM MDT WED AUG 31 2016/

...TROPICAL FUNNEL CLOUDS POSSIBLE...

A COUPLE OF REPORTS HAVE BEEN RECEIVED ABOUT FUNNEL CLOUDS OVER
SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING.
A VERY MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE
ACROSS THE AREA WHICH HAS RESULTED IN CONDITIONS FAVORABLE FOR
THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS, ESPECIALLY WHERE RAIN
COOLED BOUNDARIES COLLIDE.  TROPICAL FUNNEL CLOUDS ARE USUALLY
SHORT LIVED AND NORMALLY DO NOT REACH THE GROUND.  IF THE FUNNEL
CLOUD TOUCHES DOWN, MINOR DAMAGE MAY OCCUR.  THESE FEATURES ARE
TYPICALLY VERY WEAK AND BRIEF IN NATURE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:31 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 31, 8:03 PM CDTAreal Flood AdvisoryMAFEctor, Midland, Upton3 hr
Aug 31, 8:18 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 31, 8:57 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 31, 11:44 PM CDTAreal Flood AdvisoryMAFBorden4 hr
Sep 1, 5:38 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 1, 2:34 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr
Sep 1, 3:26 PM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Sep 1, 4:50 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Sep 1, 4:50 PM CDTAreal Flood AdvisoryMAFReagan3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.